Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 1, 2018, 3:26 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 3:26 PM MDT (21:26 UTC)
- Expired
- Aug 1, 2018, 3:51 PM MDT
- In force
- 25 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, NM, Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 203 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
468
WUUS54 KEPZ 012126
SVREPZ
NMC017-023-012215-
/O.NEW.KEPZ.SV.W.0041.180801T2126Z-180801T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
326 PM MDT WED AUG 1 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
West central Grant County in south central New Mexico...
Northern Hidalgo County in southwestern New Mexico...
* Until 415 PM MDT.
* At 325 PM MDT, a severe thunderstorm was located 5 miles west of
Oak Grove, or 10 miles east of Redrock, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Redrock...
and Gila Middle Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3277 10849 3263 10848 3257 10880 3284 10879
TIME...MOT...LOC 2125Z 093DEG 9KT 3270 10856
HAIL...1.00IN
WIND...60MPH
$$
DENNHARDT1 follow-up statement
342
WWUS54 KEPZ 012151
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
351 PM MDT WED AUG 1 2018
NMC017-023-012200-
/O.CAN.KEPZ.SV.W.0041.000000T0000Z-180801T2215Z/
Grant NM-Hidalgo NM-
351 PM MDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRANT AND
NORTHERN HIDALGO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3277 10849 3263 10848 3257 10880 3284 10879
TIME...MOT...LOC 2148Z 093DEG 9KT 3270 10864
$$
DENNHARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:21 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 1, 3:21 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 321 PM MDT Wed Aug 1 2018 .SYNOPSIS... We will continue to see a slight chance for afternoon and evening thunderstorms through the first of next week. Best chances for rain will be in area mountains and for locations west of the Continental Divide. Our temperatures through the weekend will be 5 to 7 degrees above average, with many lowland locations close to 100 each day. We will see slightly lower rain chances for the start of next week. && .DISCUSSION... Tricky forecast over the next 5 days. We have two opposing forces at work. At the surface we have decent moisture especially west of the Rio Grande, but aloft we have a persistent ridge that will be meandering back and fourth across the southwest U.S. The upper level ridge is currently centered over Arizona and we are on the eastside of the ridge. Drier air was trying to slip in from the east, so locations east of the Rio Grande will be hard pressed to see thunderstorms this evening. For Thursday the ridge drifts a little further east, but at the same time we gain a little moisture in the lower part of the atmosphere. Usually the upper level ridge gives us dry and hot weather, but in this case the heat will be able to over come the negative effects of the upper level ridge and give us scattered thunderstorms as it uses the low level moisture for fuel. For Friday the ridge drifts back to the west which will lower our high temperatures a few degrees, but will also help give us less suppression from the upper ridge so we will again see scattered afternoon and evening thunderstorms. For the weekend the upper level ridge makes a fast dash to northern New Mexico. In this position the upper level ridge will begin to pull in drier and more stable air so that by Sunday evening most locations east of the Rio Grande will again be hard pressed for thunderstorms. For the first of next week, the GFS drifts the ridge over the Great Basin well to our northwest while the ECMWF drifts the upper level ridge only over to Arizona. The GFS position allows the moisture and rain to return, while the ECMWF position keeps things kind of suppressed. For now I'll split the difference and keep a slight chance of rain in the forecast for everybody on Tuesday. With the upper level ridge lurking so near we will see very warm temperatures. Many lowland locations will flirt with the triple digit mark through the coming weekend. && .AVIATION...Valid 02/00Z-03/00Z... High pressure aloft over AZ and some residual low/mid level moisture will allow for isold to sct tstms. Activity more intense and numerous northern half of CWA Wed night. General sky conditions FEW- SCT060 SCT-BKN 100-140 AND 200-250. Fm 00Z-06Z and 21Z-00Z isold to sct areas VRB30G40Kt 3SM +TSRAGS BKN040. General winds SSE8G15KT until 15Z then SSW 7-12KT. Gnrl tstm movmt to SW at 10-15KT. && .FIRE WEATHER... High pressure aloft will bring seasonably warm weather across southern New Mexico and west Texas today through early next week. However sufficient residual moisture remains to give a few mainly afternoon and evening thunderstorms most of the period. A minor backdoor front from the east later Thursday will increase thunderstorm chances through Saturday. Min Rh values will generally range from 20%-30% lowlands and 35% to 45% higher elevations Wednesday and Thursday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 100 74 98 / 20 0 30 20 Sierra Blanca 70 97 71 96 / 20 20 20 30 Las Cruces 69 97 69 95 / 30 0 40 20 Alamogordo 70 95 70 96 / 40 10 40 20 Cloudcroft 54 74 55 74 / 50 30 50 40 Truth or Consequences 69 95 70 93 / 40 20 50 30 Silver City 63 90 63 87 / 50 40 60 50 Deming 69 98 69 94 / 40 10 40 30 Lordsburg 70 96 70 93 / 40 30 50 20 West El Paso Metro 73 99 73 98 / 20 0 30 20 Dell City 71 100 71 98 / 30 20 30 30 Fort Hancock 72 101 74 99 / 20 10 20 30 Loma Linda 68 94 69 93 / 20 10 30 30 Fabens 71 100 72 98 / 20 0 30 20 Santa Teresa 72 98 72 97 / 20 0 30 20 White Sands HQ 70 96 71 95 / 40 0 40 20 Jornada Range 67 97 69 95 / 40 0 40 20 Hatch 68 97 69 95 / 40 0 50 20 Columbus 71 98 71 95 / 20 10 30 30 Orogrande 71 97 72 97 / 40 10 40 20 Mayhill 58 82 59 82 / 50 30 50 40 Mescalero 59 83 59 82 / 50 30 50 40 Timberon 59 81 60 82 / 50 30 50 40 Winston 59 89 60 85 / 50 40 60 50 Hillsboro 65 94 66 91 / 50 40 60 50 Spaceport 67 96 69 94 / 40 10 50 20 Lake Roberts 57 88 58 85 / 50 50 60 50 Hurley 64 92 64 89 / 50 30 50 40 Cliff 63 95 65 92 / 50 40 50 40 Mule Creek 64 94 65 89 / 50 40 50 40 Faywood 65 93 66 89 / 50 30 50 40 Animas 70 97 69 93 / 30 30 50 40 Hachita 69 97 69 93 / 30 20 40 40 Antelope Wells 67 96 67 91 / 30 20 40 40 Cloverdale 66 93 65 87 / 30 30 60 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Brice/Novlan
In the hours before
Local storm report, Aug 1, 1:58 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
158 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 2 SE CAMP THUNDERBIRD 32.94N 108.02W
08/01/2018 E0.75 INCH GRANT NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1800069
GRZYWACZSpecial weather statement, Aug 1, 2:12 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service El Paso TX 212 PM MDT WED AUG 1 2018 NMZ401-402-012100- Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM- 212 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL 300 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Pinos Altos, or 7 miles south of Lake Roberts, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Little Walnut Village, Pinos Altos, Cherry Creek Campground, McMillan Campground and Portions of the Gila Wilderness. LAT...LON 3297 10808 3285 10809 3281 10837 3304 10834 TIME...MOT...LOC 2012Z 095DEG 7KT 3292 10818 DENNHARDT
Local storm report, Aug 1, 2:36 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 1 WNW SILVER CITY 32.79N 108.29W
08/01/2018 E1.00 INCH GRANT NM TRAINED SPOTTER
ALSO HALF INCH OF RAIN IN 20 MINUTES
&&
EVENT NUMBER EPZ1800070
GRZYWACZLocal storm report, Aug 1, 2:47 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
247 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 S SILVER CITY 32.77N 108.27W
08/01/2018 E0.88 INCH GRANT NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1800071
GRZYWACZSpecial weather statement, Aug 1, 2:59 PM MDT, 27 minutes before
Special Weather Statement National Weather Service El Paso TX 259 PM MDT WED AUG 1 2018 NMZ414>416-012130- West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 259 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 330 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Sunspot. This storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Hay Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3283 10574 3282 10561 3267 10560 3267 10577 TIME...MOT...LOC 2059Z 343DEG 1KT 3275 10569 DENNHARDT
Special weather statement, Aug 1, 3:09 PM MDT, 17 minutes before
Special Weather Statement National Weather Service El Paso TX 309 PM MDT WED AUG 1 2018 NMZ402-408-012200- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM- 309 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 400 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Monticello, moving west at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Poverty Creek. LAT...LON 3348 10748 3345 10748 3338 10780 3348 10780 TIME...MOT...LOC 2109Z 086DEG 12KT 3351 10758 DENNHARDT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:04 PM MDT | Special Weather Statement | EPZ | 41 min | |
| Jul 31, 7:58 PM MDT | Special Weather Statement | EPZ | 32 min | |
| Aug 1, 12:55 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 50 min |
| Aug 1, 1:18 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 1, 1:26 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Aug 1, 1:42 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Aug 1, 1:47 PM MDT | Special Weather Statement | EPZ | Grant | 43 min |
| Aug 1, 1:48 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 21 min |
| Aug 1, 2:12 PM MDT | Special Weather Statement | EPZ | Grant | 48 min |
| Aug 1, 2:23 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 52 min |
| Aug 1, 2:36 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 1, 2:45 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 1, 2:56 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 34 min |
| Aug 1, 2:59 PM MDT | Special Weather Statement | EPZ | Otero | 31 min |
| Aug 1, 3:09 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Aug 1, 3:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 1, 3:40 PM MDT | Special Weather Statement | EPZ | Otero | 50 min |
| Aug 1, 3:55 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 1, 4:12 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Aug 1, 4:12 PM MDT | Special Weather Statement | EPZ | Doña Ana | 48 min |
| Aug 1, 4:47 PM MDT | Special Weather Statement | EPZ | Otero | 28 min |
| Aug 1, 4:59 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Aug 1, 5:26 PM MDT | Special Weather Statement | EPZ | Hidalgo | 49 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.